Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Birmingham, AL

March 13, 2006Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2006, 8:24 PM CST for Marengo County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2006, 8:24 PM CST (02:24 UTC)
Expired
Mar 13, 2006, 9:30 PM CST
In force
66 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 140224
SVRBMX
ALC091-140330-
/O.NEW.KBMX.SV.W.0032.060314T0224Z-060314T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA
  THIS INCLUDES THE AREAS OF...LINDEN...CHICKASAW STATE PARK

* UNTIL 930 PM CST

* AT 822 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JEFFERSON...OR
  ABOUT 7 MILES SOUTHWEST OF DEMOPOLIS...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWEET
  WATER...PROVIDENCE...DAYTON AND THOMASTON.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3245 8795 3207 8800 3207 8775 3228 8759
      3246 8763

$$

KSL
1 follow-up statement
000 
WWUS54 KBMX 140245
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CST MON MAR 13 2006

ALC091-140330-
/O.CON.KBMX.SV.W.0032.000000T0000Z-060314T0330Z/
MARENGO AL-
845 PM CST MON MAR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR CENTRAL MARENGO COUNTY...

AT 843 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
JEFFERSON...OR ABOUT 7 MILES SOUTHWEST OF DEMOPOLIS...MOVING EAST AT
35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWEET
WATER...LINDEN...CHICKASAW STATE PARK...PROVIDENCE...DAYTON AND
THOMASTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA.

LAT...LON 3245 8795 3207 8800 3207 8775 3228 8759
      3246 8763

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:24 PM CST, 2 hours earlier.

Area forecast discussion, Mar 13, 6:24 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST MON MAR 13 2006

.DISCUSSION...A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES WILL CONTINUE TO AFFECT LOCATIONS ROUGHLY ALONG AND JUST
NORTH OF INTERSTATE 59 THROUGH 8 PM CST BEFORE THEY WEAKEN.

AT 615 PM CST...A LINE OF SHOWERS AND THUNDERSTORMS WAS FILLING IN
ALONG AN ALICEVILLE TO JASPER TO CULLMAN LINE.  TWO STORMS ALONG
THIS LINE HAVE HAD A HISTORY OF PRODUCING SEVERE WEATHER.  A TORNADO
WAS REPORTED AROUND 6 PM CST NEAR ARKADELPHIA IN CULLMAN COUNTY AND
WIND DAMAGE REPORTS HAVE COME IN FROM WALKER AND FAYETTE COUNTIES.
THE ATMOSPHERE WAS A BIT UNSTABLE WITH LIFTED INDICES BETWEEN -1
AND -3 ACROSS THE WESTERN HALF OF ALABAMA.

THROUGH 8 PM CST...LOCATIONS ALONG AND JUST NORTH OF AN ALICEVILLE
TO TUSCALOOSA TO GARDENDALE TO GADSDEN LINE WILL HAVE AN ENHANCED
THREAT FOR SEVERE WEATHER...INCLUDING TORNADOES.  THE STORMS WILL
MOST LIKELY BE STRONGEST THROUGH 730 PM CST BEFORE WEAKENING WITH
COOLING AND THE LOSS OF DAYTIME HEATING.

AFTER 8 PM CST...A FEW STORMS MAY BE STRONG OR SEVERE...THOUGH THE
LINE SHOULD WEAKEN AS THEY MOVE EAST OF INTERSTATE 59 AND ENCOUNTER
A COOLER MORE STABLE AIRMASS.

OVERALL...STILL NOT EXPECTING A WIDESPREAD SEVERE WEATHER EVENT.

&&

.UPDATE...ADDED TORNADO WATCH 91 AND REMOVED THE LAKE WIND ADVISORY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

MBS/91

In the hours before

Local storm report, Mar 13, 7:09 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     CLEVELAND               33.99N 86.57W
03/13/2006                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN CLEVELAND.

&&

LINHARES
Local storm report, Mar 13, 7:10 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     ONEONTA                 33.95N 86.47W
03/13/2006                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN ONEONTA.

&&

LINHARES
Local storm report, Mar 13, 7:19 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     FUNNEL CLOUD     FULTONDALE              33.62N 86.80W
03/13/2006                   JEFFERSON          AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED IN FULTONDALE.

&&

LINHARES
Local storm report, Mar 13, 7:30 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     RAINBOW CITY            33.93N 86.09W
03/13/2006                   ETOWAH             AL   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR THE COOSA RIVER AT HORTONS BEND.
            DAMAGE TO A FEW BOATS AND BOAST HOUSES.

&&

LINHARES
Local storm report, Mar 13, 8:11 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             MOODY                   33.60N 86.49W
03/13/2006  M0.75 INCH       ST. CLAIR          AL   EMERGENCY MNGR

            PENNY SIZE HAIL WAS REPORTED IN MOODY.

&&

LINHARES
Local storm report, Mar 13, 8:13 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             6 W VANCE               33.17N 87.33W
03/13/2006  E0.75 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            PENNY SIZE HAIL WAS REPORTED IN COALING.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:01 PM CSTTornado WarningBMXBlount44 min
Mar 13, 6:26 PM CSTTornado WarningBMXWalker19 min
Mar 13, 6:36 PM CSTTornado WarningBMXJefferson54 min
Mar 13, 6:42 PM CSTTornado WarningBMXBlount, Etowah, St. Clair63 min
Mar 13, 6:44 PM CSTTornado WarningBMXTuscaloosa46 min
Mar 13, 6:52 PM CSTSevere Thunderstorm WarningBMXSumter53 min
Mar 13, 7:02 PM CSTSevere Thunderstorm WarningBMXPickens43 min
Mar 13, 7:26 PM CSTSevere Thunderstorm WarningBMXFayette, Walker34 min
Mar 13, 7:26 PM CSTTornado WarningBMXJefferson40 min
Mar 13, 7:42 PM CSTTornado WarningBMXCalhoun, Cherokee, Etowah35 min
Mar 13, 7:43 PM CSTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 13, 7:46 PM CSTSevere Thunderstorm WarningBMXSumter29 min
Mar 13, 7:54 PM CSTTornado WarningBMXSt. Clair29 min
Mar 13, 7:57 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 13, 8:14 PM CSTSevere Thunderstorm WarningBMXBibb20 min
Mar 13, 8:18 PM CSTSevere Thunderstorm WarningBMXJefferson16 min
Mar 14, 3:46 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 14, 5:30 AM CSTFrost AdvisoryBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more26 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.